Drugs That Cause Tinnitus

If you're new here, you may want to subscribe to my RSS feed. Thanks for visiting!

Unfortunately, there are drugs that cause tinnitus.

Sad, because when you have an infection, you want an antibiotic. When you’re in pain, you want an analgesic or an anti-inflammatory medication that will make you feel better.

However, many medications, have side effects, and one of those side effects can be hearing loss, as well as tinnitus (ringing in your ears). Tinnitus that’s induced by medication or other compounds in your food or drink (such as artificial sweeteners) often is transitory, and disappears when you discontinue whatever it is that you’re taking.

Drugs that cause tinnitus may be prescription or over-the-counter medications. Some of them cause actual damage to the ear, resulting in permanent hearing loss and/or tinnitus, but this condition is much less common than temporary tinnitus that will go away.

Some of the medications that can cause tinnitus will surprise you:

Aspirin: This is an over-the-counter medication that’s been around for more than 100 years. Chemically it’s identified as acetylsalicylic acid. Besides being used alone as an analgesic, it’s also combined with other drugs to produce a number of prescription medications. Aspirin has developed a reputation for causing tinnitus, particularly in higher doses.
tinnitus

Ibuprofen: Ibuprofen belongs to a group of anti-inflammatory medications known as NSAIDs, or non-steroidal anti-inflammatory drugs. Perhaps 1 to 3 percent of patients develop tinnitus while taking Ibuprofen, and for some of them, the condition is permanent, particularly when the patient has been taking a high dose of the drug.

Celexa: This is a prescription anti-depressant medication that has the chemical name of Citalopram. Celexa belongs to the class of medications known as selective serotonin reuptake inhibitors (SSRIs). In this case, tinnitus usually occurs when the patient is reducing or “stepping down” the dosage of the drug.

Zoloft: Zoloft is another medication is the same class as Celexa. It’s also known as Sertraline. Somewhere between 1 and ten percent of patients who take Zoloft experience tinnitus as a side effect.

Lipitor: Lipitor is just one of a number of statin medications used as cholesterol reducing drugs. It’s known as Atorvastatin. About 2 percent of patients who take Lipitor develop tinnitus.

Gentamicin: Although a number of antibiotics can cause tinnitus, Gentamicin is one of the worst. The group of antibiotics to which it belongs is known as aminoglycosides. These particularly antibiotics have a reputation for being ototoxic.

Nexium: This medication also is called Esomeprazole. It’s a prescription medication that is one of several stomach acid reducers referred to as proton pump inhibitors. Only about 1 percent of patients who take Nexium will develop tinnitus as a side effect.

Prilosec: Prilosec is another stomach acid reducer, but this one is sold over the counter. Also called Omeprazole, it also belongs to the class of medications known as proton pump inhibitors. Only about 1 percent of patients who take Prilosec will get tinnitus as a side effect.

Zyrtec: Zyrtec is an over-the-counter allergy symptoms reliever known as an antihistamine; its trade name is Cetirizine. Abut two percent of patients who take Zyrtec will get tinnitus as a side effect of the medication.

Artificial sweeteners: Artificial sweeteners such as Splenda and aspartame can cause tinnitus and other hearing issues.

These are only a few of the medications and drugs that can cause tinnitus, either through ototoxicity or some other agency. If you develop tinnitus after having a medication change, talk with your pharmacist to see whether the medication(s) you’re taking could be causing it. Be sure you include over-the-counter medications and artificial sweeteners in the list you give your pharmacist.